Alert archive / Michigan / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 13, NWS Marquette, MI
NWS Marquette, MI issued this severe thunderstorm warning at Jun 11, 2001, 7:52 PM CDT for Dickinson County, Michigan. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 11, 2001, 7:52 PM CDT (00:52 UTC)
- Expired
- Jun 11, 2001, 8:30 PM CDT
- In force
- 38 min
- Issued by
- NWS Marquette, MI
- Area
- Whole counties
County Dickinson County, MI
The radar
The Marquette radar (KMQT), 63 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 8:29 PM CDT | Hail 0.75 | Ralph, MI | Dime sized hail. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.9 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2182 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 990 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 5.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KMQT 120054 SVRMQT MIC043-120130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MARQUETTE MI 752 PM CDT MON JUN 11 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DICKINSON COUNTY IN MICHIGAN * UNTIL 830 PM CDT * AT 749 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR CHANNING...OR ABOUT 25 MILES NORTHWEST OF IRON MOUNTAIN. THE STORM WAS MOVING SOUTHEAST AT 45 MILES AN HOUR. * THE SEVERE THUNDERSTORM WILL BE NEAR... GRANITE BLUFF AT 800 PM CDT FELCH AND RALPH AT 805 PM CDT DAMAGING WINDS OVER 60 MPH...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGH2TNING CAN RESULT FROM SEVERE THUNDERSTORMS. REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. $$ LAT...LON 4617 8811 4594 8810 4579 8785 4614 8767 KC WWW.CRH.NOAA.GOV/MQT/
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 2:28 PM CDT, 5 hours 24 minutes earlier.
Area forecast discussion, Jun 11, 2:28 PM CDT, 5 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 328 PM EDT MON JUN 11 2001 ...FORECAST PROBLEM IS POPS TONIGHT... 500 TROUGH IN PACIFIC NW WILL DIG SOUTHEAST INTO THE ROCKIES WHICH WILL HELP TO AMPLIFY A 500 RIDGE ACROSS EASTERN U.S. IN THE SHORT-TERM...WESTERN GREAT LAKES CONTINUES TO BE ON PERIPHERY OF 500 RIDGE IN THE RING OF FIRE WITH WEAK LITTLE SHORTWAVES RUNNING OVER THE TOP OF THE RIDGE AND HELPING TO KICK OFF AN MCS OVER MINNESOTA AS OF NOON EDT. THIS SHORTWAVE AND MVS WILL CONTINUE TO MOVE EAST AND INTO THE WESTERN GREAT LAKES AROUND 00Z TONIGHT AND THIS PASSES THROUGH AND OUT OF CWA BY 12Z TUESDAY. NEXT SHORTWAVE MOVES UP FROM THE SW ON TUE NIGHT. APPEARS THE ETA IS SUFFERING FROM CONVECTIVE FEEDBACK PROBLEMS AS VORT MAXES BECOME STRONG QUICKLY. AT LEAST MODEL IS THINKING ALONG THE SAME LINES AS I AM THAT THERE WILL BE MCS BLOWING UP ALONG PERIPHERY OF UPPER LEVEL RIDGE SOMEWHERE IN THE MIDWEST AND THESE WILL GENERATE MVS WHICH WILL HELP TO CONTINUE CONVECTION ACROSS THE WESTERN GREAT LAKES AS THESE MOVE EAST OUT OF THE NORTHERN AND CENTRAL PLAINS. FORECAST PROBLEM TONIGHT IS POPS AND SEVERE WEATHER POTENTIAL. 15Z RUC SHOWING CAPE OF 4000 J/KG AT IWD AT 03Z...K INDEX OF 45...TOTAL TOTALS OF 60. 12Z ETA IS NOT AS UNSTABLE WITH CAPE VALUES OF 200-1200 J/KG ACROSS MOST OF CWA AT 00Z WITH HIGHEST ALONG SW CWA BORDER. IF RUC WOULD VERIFY...NEAR THE WISCONSIN BORDER WOULD BE WHERE THE SEVERE WEATHER WOULD BE...BUT FEEL RUC IS OVERDONE ON INSTABILITY. DO FEEL THOUGH THAT SEVERE WEATHER THREAT COULD STILL OCCUR NEAR THE WI/MI BORDER AFTER 8 PM WHERE MOST UNSTABLE AIR WILL BE AND ALSO HIGHEST DEW POINTS AND THIS AREA WOULD BE WHERE THE THREAT OF SEVERE WEATHER WOULD BE HIGHEST. AM NOT BUYING INTO LACK OF QPF OVER U.P. OFF THE 12Z ETA FOR TONIGHT...BUT DO AGREE THAT QPF BULLSEYE WITH MCS WILL STAY SOUTH OF AREA TONIGHT AND FIND IT HARD TO BELIEVE THAT U.P. WOULD STAY DRY ESPECIALLY WITH HUGE MCS BLOWING UP ACROSS MN EARLY THIS AFTERNOON. ALSO...ETA IS SHOWING 850-500 Q VECTOR CONVERGENCE WHERE THUNDERSTORMS HAVE BEEN OCCURRING WITH MCS. THE Q VECTOR CONVERGENCE MOVES EAST AND WEAKENS THIS AFTERNOON AND TONIGHT AS IT MOVES ACROSS U.P. Q VECTOR DIVERGENCE MOVES INTO ALL OF CWA BY 12Z...SO CONVECTION SHOULD BE DONE ACROSS ALL OF CWA BY 12Z AND ACROSS WEST BY 06Z. CONVECTION THEN COMES IN AGAIN TUESDAY EVENING AS 850-500 Q VECTOR CONVERGENCE AGAIN OVERSPREADS CWA. WILL HAVE TO WORRY ABOUT LAKE BREEZE CONVERGENCE SHOWERS AND THUNDERSTORMS TOMORROW ACROSS THE SOUTH AS ETA IS PUTTING OUT A LITTLE QPF ACROSS THE SOUTH AND EVEN THOUGH THERE IS LACK OF Q VECTOR CONVERGENCE FROM 850-500 MB...THERE WILL BE INSTABILITY AND PLENTY OF MOISTURE AROUND TO HELP FORM THUNDERSTORMS IN THE AFTERNOON. FOR WED...ETA IS SHOWING WARM FRONT NORTH OF CWA INTO CANADA...BUT NOT QUITE SURE IF THIS WILL HAPPEN. MY FEELING IS WARM FRONT WILL GET HUNG UP SOMEWHERE OR POSSIBLY BE FURTHER SOUTH AS MCS ON TUESDAY NIGHT COULD PUSH FRONTAL ZONE FURTHER SOUTH AND THIS WOULD NOT CAP OFF AREA FOR WEDNESDAY. SINCE ALREADY HAD CHANCE GOING FOR WEDNESDAY...WILL KEEP IN BUT LOWER TO ONLY 30 PERCENT. FOR TEMPS...WENT ABOVE ALL GUIDANCE FOR HIGHS AS AVN/MRF GUIDANCE HAS BEEN TOO COLD FOR HIGH TEMPS AND WENT CLOSER TO FWC GUIDANCE. IN THE EXTENDED...500 TROUGH EMERGES ONTO NORTHERN HIGH PLAINS FROM THE PACIFIC NW. AVN/MRF ARE FASTEST MOVING TROUGH EAST WHILE UKMET/ECMWF SLOWER AND KEEP TROUGH OVER ROCKY MOUNTAIN REGION ON 12Z/THU. AVN/MRF CONTINUE TO BE LEAST AMPLIFIED AND MUCH FASTER WITH TROUGH MOVING EASTWARD ON FRIDAY WHILE ECMWF/UKMET ARE SLOWER AND MORE AMPLIFIED AND AM LEANING TOWARD ECMWF/UKMET SOLUTION. CANADIAN ENSEMBLES BASICALLY HALFWAY BETWEEN EUROPEAN MODEL SOLUTIONS AND AVN/MRF SOLUTIONS WITH ABOUT HALF GOING ONE WAY AND HALF THE OTHER. MRF/AVN ENSEMBLES THROUGH 192 HOURS ARE REMARKABLY SIMILAR...BUT DO NOT LIKE THE MRF/AVN SOLUTION AS FEEL IT IS TOO FAST MOVING THE UPPER LEVEL TROUGH NORTHEAST. WILL GO WITH COMPROMISE SOLUTIONS OF ALL THE EXTENDED MODELS. BASICALLY...SOME KIND OF TROUGHING WILL BE ACROSS GREAT LAKES REGION AND ENOUGH UNCERTAINTY WITH POSSIBLE RIDGE RUNNER WEAK SHORTWAVES AND BEING NEAR PERIPHERY OF RIDGE WITH RING OF FIRE SCENARIO THAT KEEPING IN CHANCES OF SHOWERS AND THUNDERSTORMS IN FORECAST THROUGH MONDAY LOOKS GOOD. WILL GO WARMER THAN MRF GUIDANCE FOR HIGH AND LOW TEMPS THROUGH PERIOD AS FEEL MRF IS TOO FAST BRINGING COLD FRONT THROUGH ON THURSDAY. COORDINATED WITH APX AND GRB...THANKS. .MQT...NONE. MICHELS
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 7:00 PM CDT | Severe Thunderstorm Warning | MQT | Marquette | 60 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.